Please use this identifier to cite or link to this item:
Scopus Web of Science® Altmetric
Type: Journal article
Title: A graph decomposition-based approach for water distribution network optimization
Author: Zheng, F.
Simpson, A.
Zecchin, A.
Deuerlein, J.
Citation: Water Resources Research, 2013; 49(4):2093-2109
Publisher: Amer Geophysical Union
Issue Date: 2013
ISSN: 0043-1397
Statement of
Feifei Zheng, Angus R. Simpson, Aaron C. Zecchin, and Jochen W. Deuerlein
Abstract: A novel optimization approach for water distribution network design is proposed in this paper. Using graph theory algorithms, a full water network is first decomposed into different subnetworks based on the connectivity of the network's components. The original whole network is simplified to a directed augmented tree, in which the subnetworks are substituted by augmented nodes and directed links are created to connect them. Differential evolution (DE) is then employed to optimize each subnetwork based on the sequence specified by the assigned directed links in the augmented tree. Rather than optimizing the original network as a whole, the subnetworks are sequentially optimized by the DE algorithm. A solution choice table is established for each subnetwork (except for the subnetwork that includes a supply node) and the optimal solution of the original whole network is finally obtained by use of the solution choice tables. Furthermore, a preconditioning algorithm is applied to the subnetworks to produce an approximately optimal solution for the original whole network. This solution specifies promising regions for the final optimization algorithm to further optimize the subnetworks. Five water network case studies are used to demonstrate the effectiveness of the proposed optimization method. A standard DE algorithm (SDE) and a genetic algorithm (GA) are applied to each case study without network decomposition to enable a comparison with the proposed method. The results show that the proposed method consistently outperforms the SDE and GA (both with tuned parameters) in terms of both the solution quality and efficiency. © 2013. American Geophysical Union. All Rights Reserved.
Keywords: water distribution systems
graph decomposition
differential evolution
Rights: ©2013. American Geophysical Union
DOI: 10.1002/wrcr.20175
Appears in Collections:Aurora harvest 4
Civil and Environmental Engineering publications
Environment Institute publications

Files in This Item:
File Description SizeFormat 
hdl_79020.pdfPublished version1.9 MBAdobe PDFView/Open

Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.